Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Fixed point sets of deformations of polyhedra with local cut points

Author: Peter Wolfenden
Journal: Trans. Amer. Math. Soc. 350 (1998), 2457-2471
MSC (1991): Primary 54C99; Secondary 05C90
MathSciNet review: 1422912
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A locally finite simplicial complex $X$ is said to be 2-dimensionally connected if $X - \{\text {local cut points of } X \}$ is connected. Such spaces exhibit “classical” behavior in that they all admit deformations with one fixed point, and they admit fixed point free deformations if and only if the Euler characteristic is zero. A result of G.-H. Shi implies that, for non 2-dimensionally connected spaces, the fixed point sets of deformations are equivalent to the fixed point sets of certain combinatorial maps which he calls good displacements. U. K. Scholz combined Shi’s results with a theorem of P. Hall to obtain a characterization of all finite simplicial complexes which admit fixed point free deformations. In this paper we begin by explicitly capturing the combinatorial structure of a non 2-dimensionally connected polyhedron in a bipartite graph. We then apply an extended version of Hall’s theorem to this graph to get a realization theorem which gives necessary and sufficient conditions for the existence of a deformation with a prescribed finite fixed point set. Scholz’s result, and a characterization of all finite simplicial complexes without fixed point free deformations that admit deformations with a single fixed point follow immediately from this realization theorem.

References [Enhancements On Off] (What's this?)

  • P. Hall, On representatives of subsets, J. London Math Soc. 10 (1935), 26-30.
  • Kiang Tsai-han, The theory of fixed point classes, Translated from the second Chinese edition, Springer-Verlag, Berlin; Science Press Beijing, Beijing, 1989. MR 1002187
  • Oystein Ore, Theory of graphs, American Mathematical Society Colloquium Publications, Vol. XXXVIII, American Mathematical Society, Providence, R.I., 1962. MR 0150753
  • U. Kurt Scholz, Fixed point deformations on compact polyhedra, Nonlinear functional analysis and its applications (Maratea, 1985) NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 173, Reidel, Dordrecht, 1986, pp. 387–392. MR 852598
  • Gen Hua Shi, On the least number of fixed points for infinite complexes, Pacific J. Math. 103 (1982), no. 2, 377–387. MR 705237

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 54C99, 05C90

Retrieve articles in all journals with MSC (1991): 54C99, 05C90

Additional Information

Peter Wolfenden

Keywords: Deformation, fixed point, local cut point, part, welding vertex, marriage theorem
Received by editor(s): June 20, 1995
Received by editor(s) in revised form: August 12, 1996
Article copyright: © Copyright 1998 American Mathematical Society